Alert archive / Virginia / Tornado Warnings in 1998
Tornado Warning 10, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Apr 9, 1998, 7:04 PM EDT for City of Chesapeake, City of Norfolk, City of Portsmouth, Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 9, 1998, 7:04 PM EDT (23:04 UTC)
- Expired
- Apr 9, 1998, 7:35 PM EDT
- In force
- 31 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
Counties City of Chesapeake, VA, City of Norfolk, VA, City of Portsmouth, VA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 1:45 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 440 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
014
WFUS01 KAKQ 092305 RRA
TORAKQ
VAC550-710-740-800-092335-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
704 PM EDT THU APR 9 1998
THE NATIONAL WEATHER SERVICE IN WAKEFIELD VA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 735 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
IN SOUTHEASTERN VIRGINIA THE INDEPENDENT CITY OF
...NORTHERN CHESAPEAKE
...NORFOLK
...PORTSMOUTH
...NORTHERN SUFFOLK
* AT 702 PM EDT... NATIONAL WEATHER SERVICE RADAR INDICATED A
POSSIBLE TORNADO 14 MILES WEST NORTHWEST OF NORFOLK OR 5 MILES
NORTH OF CRITTENDEN MOVING EAST AT 35 MPH.
* SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...
CRITTENDEN BY 702 PM EDT
WILLOUGHBY SPIT BY 720 PM EDT
OCEAN VIEW BY 725 PM EDT
NORFOLK BY 725 PM EDT
NORFOLK INTERNATIONAL AIRPORT BY 730 PM EDT
THIS TORNADO IS LIKELY OBSCURED BY HEAVY RAIN AND MAY NOT BE
VISIBLE. TAKE COVER NOW
VALONE/LYNCHWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Apr 9, 9:48 AM EDT, 9 hours 16 minutes earlier.
Area forecast discussion, Apr 9, 9:48 AM EDT, 9 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 948 AM EDT THU APR 09 1998 DISCN: 12Z ANALS SHOWS CDFNT ACRS THE EXTRME WRN WV/SW VA. ALL QUIET ATTM AS REMAINING FIRST ROUND OF SHRAS IN THE CWA OVR PTNS OF SE VA AND NE NC...SHRAS IN ASSN WITH WMFNT TO THE N OF THE FA. WL CONT WITH PREVIOUS THINKING AS FAR AS TSTM ACTIVITY FOR THIS AFTN IS CONCERNED. 12Z SOUNDINGS NOT ALL THAT IMPRESSIVE BUT NEITHER WERE THEY LAST WEEK WHEN WE GOT TWISTERS ACRS PORTIONS OF THE AREA. MODIFIED GSO AND WAL SOUNDINGS PUT WET-BULB ZERO VALUES AT 10500 AND 9800 FEET RESPECTIVELY WITH A MARGINAL HEL VALUE OF 113...HOWEVER LI/S ARE AT -6 AND -2. THINK THAT ANY SVR ACTIVITY TDY WILL BE DUE TO THE GOOD UPPER LVL DYNAMICS...HTG WL NOT BE AS MUCH A FACTOR WI THIS SYSTEM...BUT ANY BRKS WUD INCRS OUR SVR CHCS. IF CLD CVR HOLDS TEMPS WL LIKELY GET INTO THE 70S IN MOST AREAS DONT XPCT ANY 80S TDY. CWF: SEE WRKMAR RIC 77/47/55 762 SBY 73/42/52 762 ORF 78/50/53 763 ECG 79/53/58 763 64 KLL
In the hours before
Special weather statement, Apr 9, 6:10 PM EDT, 54 minutes before
VAZ063-071>073-078-081>086-089>091-093-094-092310- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 610 PM EDT THU APR 9 1998 ...THUNDERSTORMS REDEVELOPING ACROSS EAST CENTRAL VIRGINIA... AT 605 PM...NATIONAL WEATHER SERVICE RADAR DETECTED SEVERAL CLUSTERS OF THUNDERSTORMS DEVELOPING ACROSS EAST CENTRAL VIRGINIA...MAINLY ALONG AND EAST OF I95 FROM RICHMOND TO AROUND PETERSBURG ON EAST TO THE WESTERN SHORE OF THE CHESAPEAKE BAY. THE THUNDERSTORMS WERE MOVING EAST 30 MPH. THE THUNDERSTORMS WILL CONTINUE ACROSS EAST CENTRAL VIRGINIA ABOUT 730 PM. SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS WHICH MAY FLOOD QUICKLY IN VERY HEAVY RAIN.
Special weather statement, Apr 9, 6:10 PM EDT, 54 minutes before
VAZ063-071>073-078-081>086-089>091-093-094-092310- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE WAKEFIELD VA 610 PM EDT THU APR 9 1998 ...THUNDERSTORMS REDEVELOPING ACROSS EAST CENTRAL VIRGINIA... AT 605 PM...NATIONAL WEATHER SERVICE RADAR DETECTED SEVERAL CLUSTERS OF THUNDERSTORMS DEVELOPING ACROSS EAST CENTRAL VIRGINIA...MAINLY ALONG AND EAST OF I95 FROM RICHMOND TO AROUND PETERSBURG ON EAST TO THE WESTERN SHORE OF THE CHESAPEAKE BAY. THE THUNDERSTORMS WERE MOVING EAST 30 MPH. THE THUNDERSTORMS WILL CONTINUE ACROSS EAST CENTRAL VIRGINIA ABOUT 730 PM. SOME OF THESE STORMS WILL CONTAIN SMALL HAIL AND GUSTY WINDS TO 40 OR 45 MPH...IN ADDITION TO FREQUENT LIGHTNING AND VERY HEAVY RAIN. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS WHICH MAY FLOOD QUICKLY IN VERY HEAVY RAIN. ALBRIGHT
Special weather statement, Apr 9, 6:10 PM EDT, 54 minutes before
VAZ063-071>073-078-081>086-089>091-093-094-092310- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 610 PM EDT THU APR 9 1998 ...THUNDERSTORMS REDEVELOPING ACROSS EAST CENTRAL VIRGINIA... AT 605 PM...NATIONAL WEATHER SERVICE RADAR DETECTED SEVERAL CLUSTERS OF THUNDERSTORMS DEVELOPING ACROSS EAST CENTRAL VIRGINIA...MAINLY ALONG AND EAST OF I95 FROM RICHMOND TO AROUND PETERSBURG ON EAST TO THE WESTERN SHORE OF THE CHESAPEAKE BAY. THE THUNDERSTORMS WERE MOVING EAST 30 MPH. THE THUNDERSTORMS WILL CONTINUE ACROSS EAST CENTRAL VIRGINIA ABOUT 730 PM. SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS WHICH MAY FLOOD QUICKLY IN VERY HEAVY RAIN.
Special weather statement, Apr 9, 6:10 PM EDT, 54 minutes before
VAZ063-071>073-078-081>086-089>091-093-094-092310- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE WAKEFIELD VA 610 PM EDT THU APR 9 1998 ...THUNDERSTORMS REDEVELOPING ACROSS EAST CENTRAL VIRGINIA... AT 605 PM...NATIONAL WEATHER SERVICE RADAR DETECTED SEVERAL CLUSTERS OF THUNDERSTORMS DEVELOPING ACROSS EAST CENTRAL VIRGINIA...MAINLY ALONG AND EAST OF I95 FROM RICHMOND TO AROUND PETERSBURG ON EAST TO THE WESTERN SHORE OF THE CHESAPEAKE BAY. THE THUNDERSTORMS WERE MOVING EAST 30 MPH. THE THUNDERSTORMS WILL CONTINUE ACROSS EAST CENTRAL VIRGINIA ABOUT 730 PM. SOME OF THESE STORMS WILL CONTAIN SMALL HAIL AND GUSTY WINDS TO 40 OR 45 MPH...IN ADDITION TO FREQUENT LIGHTNING AND VERY HEAVY RAIN. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS WHICH MAY FLOOD QUICKLY IN VERY HEAVY RAIN. ALBRIGHT
Special weather statement, Apr 9, 6:47 PM EDT, 17 minutes before
VAZ095-097-098-092335- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 647 PM EDT THU APR 9 1998 ...THUNDERSTORMS MOVING INTO SOUTHEAST VIRGINIA... AT 647 PM...NATIONAL WEATHER SERVICE RADAR DETECTED A COUPLE CLUSTERS OF THUNDERSTORMS ACROSS INTERIOR SOUTHEAST VIRGINIA... FROM ABOUT THE WESTERN PART OF THE NEWPORT NEWS SOUTHWEST INTO CENTRAL ISLE OF WIGHT COUNTY. THE THUNDERSTORMS WERE MOVING SOUTHEAST 30 MPH AND WILL BE MOVING INTO THE PORTSMOUTH...NORFOLK AREAS BY 710 PM...THEN INTO SECTIONS OF NORTHERN VIRGINIA BEACH AND CHESAPEAKE BY 725 PM. SOME OF THESE STORMS WILL CONTAIN HAIL...GUSTY WINDS...DEADLY LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY. TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION. ALBRIGHT
Special weather statement, Apr 9, 6:47 PM EDT, 17 minutes before
VAZ095-097-098-092335- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 647 PM EDT THU APR 9 1998 ...THUNDERSTORMS MOVING INTO SOUTHEAST VIRGINIA... AT 647 PM...NATIONAL WEATHER SERVICE RADAR DETECTED A COUPLE CLUSTERS OF THUNDERSTORMS ACROSS INTERIOR SOUTHEAST VIRGINIA... FROM ABOUT THE WESTERN PART OF THE NEWPORT NEWS SOUTHWEST INTO CENTRAL ISLE OF WIGHT COUNTY. THE THUNDERSTORMS WERE MOVING SOUTHEAST 30 MPH AND WILL BE MOVING INTO THE PORTSMOUTH...NORFOLK AREAS BY 710 PM...THEN INTO SECTIONS OF NORTHERN VIRGINIA BEACH AND CHESAPEAKE BY 725 PM. SOME OF THESE STORMS WILL CONTAIN HAIL...GUSTY WINDS...DEADLY LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY. TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION. ALBRIGHT
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 8:17 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia | 33 min |
| Apr 8, 8:21 PM EDT | Severe Thunderstorm Warning | AKQ | Lunenburg, Mecklenburg | 34 min |
| Apr 8, 8:33 PM EDT | Severe Thunderstorm Warning | AKQ | Brunswick | 47 min |
| Apr 8, 9:53 PM EDT | Severe Thunderstorm Warning | AKQ | Westmoreland | 17 min |
| Apr 8, 10:08 PM EDT | Severe Thunderstorm Warning | AKQ | Louisa | 32 min |
| Apr 8, 10:15 PM EDT | Severe Thunderstorm Warning | AKQ | Caroline | 20 min |
| Apr 8, 10:21 PM EDT | Severe Thunderstorm Warning | AKQ | Westmoreland | 19 min |
| Apr 8, 10:36 PM EDT | Severe Thunderstorm Warning | AKQ | Essex | 19 min |
| Apr 8, 10:41 PM EDT | Severe Thunderstorm Warning | AKQ | Westmoreland | 19 min |
| Apr 9, 2:20 PM EDT | Severe Thunderstorm Warning | AKQ | Chesterfield, City of Richmond | 35 min |
| Apr 9, 2:25 PM EDT | Severe Thunderstorm Warning | AKQ | Hanover, King William | 35 min |
| Apr 9, 2:38 PM EDT | Severe Thunderstorm Warning | AKQ | Henrico, New Kent | 32 min |
| Apr 9, 2:48 PM EDT | Severe Thunderstorm Warning | AKQ | King and Queen | 17 min |
| Apr 9, 3:17 PM EDT | Severe Thunderstorm Warning | AKQ | Lancaster, Richmond | 33 min |
| Apr 9, 3:17 PM EDT | Severe Thunderstorm Warning | AKQ | Essex, Middlesex | 33 min |
| Apr 9, 3:37 PM EDT | Severe Thunderstorm Warning | AKQ | Northumberland | 18 min |
| Apr 9, 3:43 PM EDT | Severe Thunderstorm Warning | AKQ | City of Suffolk | 32 min |
| Apr 9, 3:54 PM EDT | Severe Thunderstorm Warning | AKQ | York | 21 min |
| Apr 9, 3:54 PM EDT | Severe Thunderstorm Warning | AKQ | Gloucester | 21 min |
| Apr 9, 3:58 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake, City of Norfolk, City of Portsmouth | 37 min |
| Apr 9, 4:06 PM EDT | Severe Thunderstorm Warning | AKQ | Mathews | 19 min |
| Apr 9, 4:14 PM EDT | Tornado Warning | AKQ | City of Chesapeake, City of Virginia Beach | 36 min |
| Apr 9, 4:32 PM EDT | Severe Thunderstorm Warning | AKQ | Accomack, Northampton | 33 min |
| Apr 9, 6:16 PM EDT | Severe Thunderstorm Warning | AKQ | Surry | 19 min |
| Apr 9, 6:33 PM EDT | Severe Thunderstorm Warning | AKQ | Isle of Wight | 17 min |
| Apr 9, 6:47 PM EDT | Severe Thunderstorm Warning | AKQ | City of Newport News | 33 min |
| Apr 9, 7:04 PM EDT | Tornado Warning | AKQ | City of Suffolk | 31 min |
Nearby
Tornado Warnings in Virginia, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.